High Wind, Guadalupe Mountains of Culberson County
- When
- November 22, 9:38 PM MST to November 23, 3:37 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
Strong westerly winds occurred in the Guadalupe Mountains as an upper level trough passed over the region.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong westerly winds occurred in the Guadalupe Mountains as an upper level trough passed over the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 22, 4:22 PM MST, 5 hours 16 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
522 PM CST Thu Nov 22 2018
.AVIATION...
00Z TAF issuance...
No major aviation concerns the next 24 hours, VFR conditions
should prevail at all area terminals. The exception will be for
MAF, where there remains a short window tonight for fog to briefly
form before winds quickly veer to the SW after midnight. For now,
will not include low vis at MAF and instead monitor and amend if
needed. Otherwise, expect light E/SE winds through this evening
veering to the SW later tonight then finally W by early-mid
morning, gusting to 20-24kt through Friday afternoon.
&&
.PREV DISCUSSION... /issued 253 PM CST Thu Nov 22 2018/
DISCUSSION...
A minor short wave trough will pass over west Texas and south-
eastern New Mexico overnight, bringing with it some increase in
upper level cloudiness and an increase in winds. Ahead of this
trough, the Guadalupes above 5000 feet will see windy conditions
with sustained winds near 40 mph likely. We will continue with the
high wind warning overnight. Winds across the adjacent plains
overnight could be tricky, with the potential for breaking waves
punching through the PBL and resulting in brief episodes of
strong westerly winds. Over the eastern Permian Basin and the
lower Trans Pecos, patchy fog is expected late tonight through
mid- morning Friday.
Black Friday will be seasonally warm as short wave ridging
progresses over the Southern Plains. Winds will subside over the
Guadalupes by mid morning. Temperatures will remain above normal
Friday night and Saturday. On Saturday, surface winds will
increase again ahead of a short wave trough dropping southeast
over the central Rockies. We expect high wind warning criteria
again in the Guadalupes, and as such we will sustain the high wind
watch for this area. In the wake of the aforementioned short wave
trough, a cold front will sweep south over west Texas and south-
eastern New Mexico early Sunday morning. Will definitely be cooler
Sunday with highs some 15 to 20 degrees colder than forecast highs
for Saturday.
Beyond Sunday, the patten looks dry with a warming trend. Zonal
flow aloft will bring with it periods of high cloudiness, but
otherwise, significant weather is not anticipated.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 49 69 43 73 / 0 0 0 0
Carlsbad 47 69 40 72 / 0 0 0 0
Dryden 48 75 45 77 / 0 0 0 0
Fort Stockton 52 70 47 76 / 0 0 0 0
Guadalupe Pass 43 60 41 63 / 0 0 0 0
Hobbs 45 67 38 71 / 0 0 0 0
Marfa 44 66 38 70 / 0 0 0 0
Midland Intl Airport 49 70 44 73 / 0 0 0 0
Odessa 48 70 43 73 / 0 0 0 0
Wink 48 71 39 75 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 PM this evening to 5 AM MST Friday for
Guadalupe Mountains of Eddy County.
High Wind Watch from Saturday morning through Saturday evening
for Guadalupe Mountains of Eddy County.
TX...High Wind Warning from 8 PM this evening to 5 AM MST Friday for
Guadalupe Mountains.
High Wind Watch from Saturday morning through Saturday evening
for Guadalupe Mountains.
&&
27Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1159 AM CST Thu Nov 22 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1159 AM CST Thu Nov 22 2018 /1059 AM MST Thu Nov 22 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A High Wind Warning is in effect tonight for the Guadalupe Mountains. West winds of 25 to 45 mph with gusts to 60 mph are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A High Wind Watch is in effect Saturday for the Guadalupe Mountains. Southwest winds of 25 to 45 mph with gusts to 65 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, November 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787925.